Arizona, 2005

Damaging Wind in Arizona, August 23, 2005

August 23, 2005 · NWS VEF · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Aug 23, 1:54 PM MST, 4 hours 6 minutes earlier.

Area forecast discussion, Aug 23, 1:54 PM MST, 4 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
154 PM PDT TUE AUG 23 2005

.SYNOPSIS...THERE WILL BE A CHANCE OF MAINLY AFTERNOON AND EVENING
THUNDERSTORMS IN AREAS SOUTH AND EAST OF LAS VEGAS THROUGH
WEDNESDAY...AS MOISTURE FROM THE GULF OF CALIFORNIA PUSHES NORTH.
AREAS FROM LAS VEGAS NORTH AND WEST WILL REMAIN DRY AND SEASONABLY
WARM. ON THURSDAY...DRIER AIR IS EXPECTED TO PUSH THE MOISTURE AWAY
AND END THE THUNDERSTORM CHANCES. TEMPERATURES WILL REMAIN NEAR
SEASONAL NORMALS THROUGH THE WEEK.
&&

.SHORT TERM...MINI SURGE STILL QUITE EVIDENT OVER MOHAVE COUNTY AND
ALONG THE COLORADO RIVER VALLEY...WHERE DEWPOINTS HAVE JUMPED ABOUT
20 DEGREES F IN THE PAST 24 HOURS AT MOST STATIONS. HOWEVER...THE
SURGE HAS RESULTED IN NO CONVECTION /AND VERY FEW CLOUDS/ ALONG THE
COLORADO RIVER. ONGOING CONVECTION IS CURRENTLY FOCUSED ON THE
HIGHER TERRAIN OF NORTHERN MOHAVE COUNTY AND THE HUALAPAI MOUNTAINS
OF CENTRAL MOHAVE COUNTY. SHORT TERM CONCERNS ARE TWOFOLD...WHERE
WILL CONVECTION IGNITE LATER THIS AFTERNOON...AND WHERE WILL IT BE
TOMORROW. FOR THE REST OF THE AFTERNOON...BELIEVE THAT THE BEST
MOISTURE HAS ALREADY BEGUN TO ADVECT THROUGH MOHAVE AND COCONINO
COUNTIES. THIS IS SUPPORTED BY CURRENT SATELLITE AND RADAR...AS WELL
AS LOWERING DEWPOINTS FARTHER SOUTH AT KYUM AND KIPL. NOT SURE HOW
MUCH OF THE LOWERING CAN BE ATTRIBUTED TO VERTICAL MIXING...BUT EVEN
THAT WOULD IMPLY THAT DRIER AIR EXISTS WITHIN THE DEPTH OF THE MIXED
LAYER. SO...EVENING POPS WERE DRAWN TO FIT CURRENT SATELLITE AND
RADAR TRENDS...WITH AN EMPHASIS ON HIGHER TERRAIN. FOR
TOMORROW...MODELS SUGGEST ANOTHER SLUG OF MOISTURE COMING INTO SAN
BERNARDINO COUNTY FROM THE SOUTH. 18Z NAM12 IS MORE AGGRESSIVE WITH
THIS THAN THE 12Z RUN WAS. PAINTED SLIGHT CHANCE POPS INTO SOUTHEAST
SAN BERNARDINO AND SOUTHERN MOHAVE COUNTIES TO ACCOUNT FOR THIS
MOISTURE...AGAIN WITH AN EMPHASIS ON HIGHER TERRAIN. BY
THURSDAY...WILL STICK WITH THE IDEA OF WESTERLY FLOW DOMINATING
AGAIN...AND GO WITH A DRY FORECAST. LITTLE OVERALL TEMPERATURE TREND
EXPECTED THROUGH THE SHORT TERM...WITH POINT FORECASTS DEPENDENT ON
CLOUDS OR PRECIP.
&&

.LONG TERM...WARM AND DRY WEATHER EXPECTED THROUGH THE EXTENDED
FORECAST AS A HIGH PRESSURE RIDGE WILL COVER THE ENTIRE AOR. BY
SUNDAY AFTERNOON THE GFS SHOWS AN IMPRESSIVE CANADIAN TROUGH
EXTENDING INTO WESTERN WASHINGTON. BY TUESDAY THE AXIS IS POSITIONED
INTO SOUTHERN NEVADA. IF THIS DID PAN OUT IT WOULD BRING SUBSTANTIAL
WIND AND COOLER AIR TO THE AREA. CURRENTLY AM HESITANT TO COMPLETELY
ACCEPT THIS SOLUTION SINCE A PATTERN OF THAT TYPE IS
CLIMATOLOGICALLY EARLY. WILL HOLD OFF FOR NOW BEFORE DOING LARGER
ADJUSTMENTS.
&&

.AVIATION...TAF ADEQUATELY COVERS ALL SIGNIFICANT WEATHER EXPECTED
AT KLAS.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
.NV...NONE.
.AZ...NONE.
.CA...NONE.
&&

MORGAN/BELL
Hazardous weather outlook, Aug 23, 10:49 AM MST, 7 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
1049 AM PDT TUE AUG 23 2005

AZZ001>003-036-CAZ026>029-NVZ014>022-241700-
DEATH VALLEY NATIONAL PARK CA-ESMERALDA AND CENTRAL NYE COUNTY NV-
LAKE HAVASU AND FORT MOHAVE AZ-LAKE MEAD NATIONAL RECREATION AREA AZ-
LAKE MEAD NATIONAL RECREATION AREA NV-LAS VEGAS VALLEY NV-
LINCOLN COUNTY NV-NORTHEAST CLARK COUNTY NV-NORTHWEST DESERTS AZ-
NORTHWEST PLATEAU AZ-
OWENS VALLEY AND ADJACENT EASTERN SIERRA SLOPES CA-
SAN BERNARDINO COUNTY DESERTS CA-SAN BERNARDINO COUNTY-
UPPER COLORADO RIVER VALLEY CA-SHEEP RANGE NV-
SOUTHERN CLARK COUNTY NV-SPRING MOUNTAINS-RED ROCK CANYON NV-
WESTERN CLARK AND SOUTHERN NYE COUNTY NV-
1049 AM PDT TUE AUG 23 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
CALIFORNIA...SOUTHERN NEVADA AND NORTHWEST ARIZONA.

.DAY ONE...TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

MORGAN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Mohave

When
August 23, 6:00 PM MST
Where
Mohave County, Lake Havasu City
Measured
61 kt (70 mph) estimated gust
Reported by
NEWSPAPER
Coordinates
34.450, -114.367

Numerous homes damaged, and trees and power lines blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2005Every state in 2005This day in weather historyWarnings in Arizona, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5464849.